Iowa, 2018

Hail in Iowa, July 25, 2018

July 25, 2018 · NWS ARX · 1 event in 1 county or zone

A line of thunderstorms moved across northern Iowa during the evening of July 25th. One of these storms dropped quarter sized hail near Nora Springs (Floyd County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across northern Iowa during the evening of July 25th. One of these storms dropped quarter sized hail near Nora Springs (Floyd County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 25, 1:14 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 25, 1:14 PM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
214 PM CDT Wed Jul 25 2018

.SHORT TERM...(This afternoon through Thursday)
Issued at 214 PM CDT Wed Jul 25 2018

Main concern remains potential for strong to severe storms across
much of the forecast area into this evening. An early afternoon look
at satellite/radar/obs showed an area of showers with occasional
thunder associated with a weak shortwave moving into southeast
Minnesota. A cold front was draped northeast to southwest across
central Minnesota and will likely serve as the main focus of
convection this afternoon/evening, though still not a lot of
confidence on how everything will play out. The general idea is that
the front will approach from the northwest, and with increasing
moisture transport ahead of the front by late afternoon, storms are
expected to develop just northwest of the front. In addition, a
stronger shortwave will move across central Minnesota into northern
Wisconsin this evening, providing a little bit better forcing in
these areas.

Despite a fair amount of instability, the showers moving into
southeast Minnesota were quickly dissipating due to very little
forcing. With this lack of showers to use up the instability,
combined with a little less cloud cover than expected, could see a
bit more instability than first thought (SBCAPE approaching 2000
J/kg). However, the strongest deep layer shear looks to remain
mainly behind the front/storms, though could see a very narrow
corridor right along the front where the best shear overlaps the
instability. This would be the most favorable area for any
organized storms and severe weather.

Looking at severe weather types, thinking wind and maybe hail will
be the greatest threats. Despite the strongest deep shear being
behind the storms, 0-3 km shear looks decent, with around 25 kts or
so ahead of the front, with much of it being line-perpendicular. In
addition, forecast soundings show deep mixing in the lower levels,
though the RAP does seem a bit overdone with this, as we are not
seeing any wind gusts over 25 kts like it suggests with its winds at
the top of the mixed layer. Mid-level lapse rates near 6.5 C/km and
the aforementioned instability also suggest a hail threat, but
thinking the signals for wind are a little stronger. Unlike previous
severe weather events, heavy rain does not appear to be a major
threat, with precipitable water values in the 1.3-1.5 inch range and
shallower warm cloud depths (which are also more favorable for hail)
in the 3-3.5 km range. Bottom line, thinking the convection will be
in a somewhat unorganized, broken line along the front with a few
cells/bowing segments producing strong to damaging winds and hail.

The front and storms should be out of the area by midnight, with a
breezy, cool day on tap for Thursday with 20+ mph wind gusts out of
the northwest. High temperatures look to be in the mid 60s to mid
70s. In addition, with cyclonic flow remaining in the area, could
see a few "popcorn" light showers, especially if we manage to get a
bit of sunshine to peek through the clouds.

.LONG TERM...(Thursday night through Wednesday)
Issued at 214 PM CDT Wed Jul 25 2018

For Thursday night thru Saturday night: main fcst concerns are the
cooler, below normal temperatures thru the period.

25.12z model runs in good agreement for NW flow aloft to continue
developing over the Upper Midwest Thu night/Fri, with second
shortwave trough/energy to dig in and help carve out even deeper
troughing aloft over the region by Sat/Sat night. Confidence is good
for Thu night thru Sat night to be a seasonably cool period across
the area.

A cool low level airmass settles over the area Thu night but NW
gradient winds looking to remain in the 5-10mph range to keep BL
stirred and lows from dropping too far, even after the seasonably
chilly temps on Thu. Even so, consensus lows in the low-mid 50s are
going to feel cool. Weak sfc high pressure to slide over the area
Fri, for much lighter winds than Thu. Highs to recover a bit Fri
without the brisk NW winds and cold advection, with mixed 925mb
temps supporting highs in the 70s. With lighter winds Fri night will
have to watch for the potential of late night valley fog along with
lows in the normally colder low laying areas dipping into the 40s.
Lower level trough and some thermo-dynamic forcing to accompany the
round of shortwave energy to move into/ across the region later
Sat/Sat night. Some small, mainly SHRA chances and mainly west of
the MS river later Sat/Sat night, along with highs/lows a category
or 2 below normal, OK for now.

For Sunday thru Wednesday (days 4 to 7): main fcst concerns this
period are some SHRA/TSRA chances Sun/Mon and continued below normal
temps thru Tue.

Medium range model runs of 25.00z/25.12z in rather good agreement
for an anomalous cold mid level troughing to settle over the
central/ eastern CONUS Sun/Mon then persist into the middle of next
week. NAEFS std deviations of -2 to -3 on 500mb hgts/temps Sun-Tue
with some slow modification/warming by Wed. Fcst confidences is
average for precip chances this period but good for temps to remain
below normal, at least thru Tue.

Some signal for a lower level low/trough to swing thru the region
under the deep, cold cyclonic flow of the mid level troughing
Sun/Mon. This along with potential for plentiful lower level
moisture in the circulation. Consensus 20-40% SHRA/TSRA chances
mainly Sun/Mon afternoons reasonable at this point. More of a signal
for lower level high pressure, and drying to build in for Tue/Wed.
Some more southerly lower level flow and warm advection even progged
to return on Wed. Until then, general northerly flow and below
normal 925-500mb temps to keep highs/lows for Sun thru at least Tue
night in the below normal range as July comes to an end and the
calendar turns to Aug.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1217 PM CDT Wed Jul 25 2018

The main concern this period remains the SHRA/TSRA potential at the
taf sites late this afternoon/early this evening. Was hoping the
evolution of SHRA/TSRA chances at KLSE/KRST centered around 00z
would be clearer by now, but there is still uncertainty. However,
more sunshine so far today has allowed more instability to develop,
that when cold front approaches, as sct-bkn line of SHRA/TSRA is
looking to accompany it. Best estimate of timing for this is 22-01z
at KRST and 23-02z at KLSE, and carried a 3hr tempo period of
TSRA/CB at each site.

Once the cold front passes and winds turn NW, generally good VFR
expected by mid evening into Thu morning. By later Thu morning,
gradient tightens for brisk/gusty NW winds 10-15kt G20-25kts for the
late morning/afternoon hours of Thu. Will also have to watch late
Thu morning/afternoon for some 3k-4k ft strato-cu cigs as lower
level moisture wraps across the region in the cold cyclonic flow
behind the front.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...CA
LONG TERM...RRS
AVIATION.....RRS
Hazardous weather outlook, Jul 25, 3:33 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
433 PM CDT Wed Jul 25 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
433 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Evening and Tonight

Scattered strong to severe storms are possible through 11 p.m.
The main threats are damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a small chance of afternoon thunderstorms Sunday and
Monday. Lightning is the main threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed through 11 p.m.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Special weather statement, Jul 25, 3:36 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
436 PM CDT WED JUL 25 2018

WIZ017-252200-
Taylor-
436 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY...

At 435 PM CDT, a strong thunderstorm was located near Sheldon, or 15
miles southeast of Ladysmith, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted through 515 PM include...
Jump River, Hannibal, North Twin Lake, The Mondeaux Flowage, County
Roads D And N and Donald.

LAT...LON 4527 9040 4521 9092 4538 9092 4538 9044
TIME...MOT...LOC 2135Z 252DEG 33KT 4527 9093

Lawrence
Special weather statement, Jul 25, 3:53 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service La Crosse WI
453 PM CDT WED JUL 25 2018

WIZ017-252230-
Taylor-
453 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY...

At 453 PM CDT, a strong thunderstorm was located over Jump River, or
16 miles southeast of Ladysmith, moving northeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Westboro, Jump River and County Roads D And N.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4534 9027 4525 9080 4532 9093 4538 9092
      4538 9031
TIME...MOT...LOC 2153Z 237DEG 27KT 4534 9080

Lawrence
Special weather statement, Jul 25, 5:27 PM CST, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
627 PM CDT WED JUL 25 2018

IAZ008-018-260015-
Floyd-Mitchell-
627 PM CDT WED JUL 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MITCHELL AND
FLOYD COUNTIES...

At 625 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Manly to Mason City.
Movement was east-southeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted through 715 PM include...
Charles City, Osage, Nashua, Rockford, Rudd, Floyd, Marble Rock,
Colwell, Orchard, Idlewilde State Park, Colwell County Park, Bunns
Woods County Park, and Osage Spring Park.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4334 9302 4323 9255 4291 9255 4291 9303
TIME...MOT...LOC 2325Z 288DEG 28KT 4328 9306 4316 9337

Lawrence

The radar

The La Crosse radar (KARX), 166 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Floyd

When
July 25, 5:52 PM CST
Where
Floyd County, 1.22 mi SW of Nora Spgs
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.140, -93.020

Quarter sized hail fell near Nora Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772831.